Tennessee, 2020

Damaging Winds in Tennessee, May 25, 2020

May 25, 2020 · NWS OHX · 3 events in 3 counties and zones

Numerous showers and thunderstorms developed throughout Middle Tennessee during the afternoon hours on May 25. A few reports of wind damage were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Numerous showers and thunderstorms developed throughout Middle Tennessee during the afternoon hours on May 25. A few reports of wind damage were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 25, 11:33 AM CST, 12 minutes earlier.

Area forecast discussion, May 25, 11:33 AM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1233 PM CDT Mon May 25 2020

.UPDATE...
FOR NOONTIME DISCUSSION.

&&

.DISCUSSION...

Updated suite of forecast products to remove morning wording.
Changed over to convective terms describing pops to provide
additional clarity for shower and thunderstorm development
across mid state region through afternoon hours. Showers and
thunderstorms already occuring across Upper Cumberland Region and
a few locations to its south and west. Current temperature trends
generally still in line with forecasted highs. Tweaked hourly
temperature, dewpoint, and wind speed/direction grids. Remainder
of forecast continues to be on track.

&&

.AVIATION...
18Z TAF DISCUSSION.

VFR. Scattered TSRA already develop across Middle Tennessee with
VCTS expected at all airports this afternoon. Not enough
confidence in coverage to add a tempo group for TSRA at any
terminals, however. South to southeast winds 5-11 knots will
continue through the TAF period.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......JB Wright
AVIATION........Shamburger
Hazardous weather outlook, May 25, 4:49 AM CST, 6 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
549 AM CDT Mon May 25 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-261030-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
549 AM CDT Mon May 25 2020

This Hazardous Weather Outlook is for portions of Middle Tennessee.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 25, 8:27 AM CST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
927 AM CDT MON MAY 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     3 NNW DONELSON          36.20N  86.68W
05/24/2020                   DAVIDSON           TN   SOCIAL MEDIA

            TWITTER PHOTOS SHOWED A FEW TREES AND POWER LINES WERE
            BLOWN DOWN IN THE CABIN HILL ROAD AREA OF DONELSON

&&

EVENT NUMBER OHX2000422

SHAMBURGER
Special weather statement, May 25, 11:03 AM CST, 42 minutes before
Special Weather Statement
National Weather Service Nashville TN
1203 PM CDT Mon May 25 2020

TNZ010-011-033-251730-
Overton TN-Pickett TN-Clay TN-
1203 PM CDT Mon May 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OVERTON...
NORTHWESTERN PICKETT AND NORTHEASTERN CLAY COUNTIES UNTIL 1230 PM
CDT...

At 1203 PM CDT, Doppler radar was tracking a strong thunderstorm near
Byrdstown, moving north at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Byrdstown and Wolf River Dock.

LAT...LON 3662 8508 3646 8510 3646 8532 3662 8535
      3663 8527
TIME...MOT...LOC 1703Z 179DEG 17KT 3654 8522

Shamburger
Special weather statement, May 25, 11:24 AM CST, 21 minutes before
Special Weather Statement
National Weather Service Nashville TN
1224 PM CDT Mon May 25 2020

TNZ010-011-033-251800-
Overton TN-Pickett TN-Clay TN-
1224 PM CDT Mon May 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OVERTON...WESTERN
PICKETT AND NORTHEASTERN CLAY COUNTIES UNTIL 100 PM CDT...

At 1224 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Livingston, moving north at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Livingston, Byrdstown, Wolf River Dock and Dale Hollow Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Dale Hollow Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3662 8508 3641 8512 3630 8512 3631 8539
      3662 8543 3663 8524
TIME...MOT...LOC 1724Z 179DEG 8KT 3634 8529

Shamburger

The radar

The Nashville radar (KOHX), 127 km away, was scanning. The volume nearest the first event began at 17:46 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Overton

When
May 25, 11:45 AM CST
Where
Overton County, 0.92 mi NNE of Ivyton
Measured
48 kt (55 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
36.412, -85.163

Trees and power lines were blown down on Joppa Road.

Thunderstorm Wind, Davidson

When
May 25, 3:11 PM CST
Where
Davidson County, 0.57 mi SSE of Stone River
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.173, -86.595

A large branch was blown off a tree near Central Pike at Tulip Grove Road.

Thunderstorm Wind, Sumner

When
May 25, 3:27 PM CST
Where
Sumner County, 2.19 mi SSW of Millersville
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.340, -86.711

A tree branch was blown down onto a power line on Loretta Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2020Every state in 2020This day in weather historyWarnings in Tennessee, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 896575, 896576, 896577.